Table 15. Auditory Late Effects
|Predisposing Therapy||Potential Auditory Effects||Health Screening/Interventions|
|FM = frequency modulated.|
|Platinum agents (cisplatin, carboplatin); radiation impacting the ear||Ototoxicity; sensorineural hearing loss; tinnitus; vertigo; dehydrated ceruminosis; conductive hearing loss||History: hearing difficulties, tinnitus, vertigo|
|Amplification in patients with progressive hearing loss|
|Speech and language therapy for children with hearing loss|
|Otolaryngology consultation in patients with chronic infection, cerumen impaction, or other anatomical problems exacerbating or contributing to hearing loss|
|Educational accommodations (e.g., preferential classroom seating, FM amplification system, etc.)|
Orbital and Optic
Orbital complications are common following radiation therapy for retinoblastoma, childhood head and neck sarcomas, and CNS tumors, and as part of total-body irradiation (TBI).
For survivors of retinoblastoma, a small orbital volume may result from either enucleation or radiation therapy. Age younger than 1 year may increase risk, but this is not consistent across studies.[15,16] Progress has been made in the management of retinoblastoma with better enucleation implants, intravenous chemoreduction, and intra-arterial chemotherapy in addition to thermotherapy, cryotherapy, and plaque radiation. Longer follow-up is needed to assess the impact on vision in patients undergoing these treatment modalities.[15,17,18,19] Previously, tumors located near the macula and fovea were associated with an increased risk of complications leading to visual loss, although treatment of these tumors with foveal laser ablation has shown promise in preserving vision.[19,20,21,22,23,24,25] (Refer to the PDQ summary on Retinoblastoma Treatment for more information on the treatment of retinoblastoma.)
Survivors of orbital rhabdomyosarcoma are at risk of dry eye, cataract, orbital hypoplasia, ptosis, retinopathy, keratoconjunctivitis, optic neuropathy, lid epithelioma, and impairment of vision following radiation therapy doses of 30 Gy to 65 Gy. The higher dose ranges (>50 Gy) are associated with lid epitheliomas, keratoconjunctivitis, lacrimal duct atrophy, and severe dry eye. Retinitis and optic neuropathy may also result from doses of 50 Gy to 65 Gy and even at lower total doses if the individual fraction size is greater than 2 Gy. Cataracts are reported following lower doses of 10 Gy to 18 Gy.[27,28,29,30,31,32] (Refer to the PDQ summary on Childhood Rhabdomyosarcoma Treatment for more information on the treatment of rhabdomyosarcoma in children.)
Survivors of childhood cancer are at increased risk for ocular late effects related to both glucocorticoid and radiation exposure to the eye. The Childhood Cancer Survivor Study (CCSS) reported that survivors 5 or more years from diagnosis are at increased risk for cataracts, glaucoma, legal blindness, double vision, and dry eye when compared with siblings. The dose of radiation to the eye is significantly associated with risk of cataracts, legal blindness, double vision, and dry eye, in a dose-dependent manner. Risk of cataracts was associated with a radiation dose of 3,000 cGy or more to the posterior fossa, temporal lobe and exposure to prednisone. The cumulative incidence of cataracts, double vision, dry eye, and legal blindness continued to increase up to 20 years after diagnosis for those who received more than 500 cGy to the eye.
Ocular complications such as cataracts and dry-eye syndrome are common after stem cell transplant in childhood. Compared with patients treated with busulfan or other chemotherapy, patients treated with single-dose or fractionated TBI are at increased risk of cataracts. Risk ranges from approximately 10% to 60% at 10 years posttreatment, depending on the total dose and fractionation, with a shorter latency period and more severe cataracts noted after single fraction and higher dose or dose-rate TBI.[34,35,36,37] Patients receiving TBI with biologically effective doses of less than 40 Gy have a less than 10% chance of developing severe cataracts. Corticosteroids and graft-versus-host disease (GVHD) may further increase risk.[34,38] Epithelial superficial keratopathy has been shown to be more common if the patient was exposed to repeated high trough levels of cyclosporine A.